Alert archive / Montana / Flash Flood Warnings in 2004

Flash Flood Warning 5, NWS Glasgow, MT

July 7, 2004Roosevelt County, Montana

NWS Glasgow, MT issued this flash flood warning at Jul 7, 2004, 7:35 PM MDT for Roosevelt County, Montana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2004, 7:35 PM MDT (01:35 UTC)
Expired
Jul 8, 2004, 1:30 AM MDT
In force
6 hr
Issued by
NWS Glasgow, MT
Area
Counties, with a storm outline in the text

County Roosevelt County, MT

The radar

The Glasgow radar (KGGW), 172 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2004-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2004-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1764 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGGW 080136
FFWGGW
MTC085-080730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
735 PM MDT WED JUL 7 2004

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN ROOSEVELT COUNTY IN NORTHEAST MONTANA

* UNTIL 130 AM MDT

* AT 733 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL NEAR BAINVILLE...OR ABOUT 13
  MILES EAST OF CULBERTSON...MOVING SOUTHEAST AT 5 MPH.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH
  FLOODING INCLUDE...BAINVILLE

RADAR ESTIMATED UP TO 4 INCHES OF RAINFALL ALONG HIGHWAY 2 BETWEEN 
CULBERTSON AND BAINVILLE SINCE 5 PM. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 4834 10441 4813 10445 4803 10408 4835 10414

$$

79

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 2:30 PM MDT, 5 hours 5 minutes earlier.

Area forecast discussion, Jul 7, 2:30 PM MDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
230 PM MDT WED JUL 7 2004

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY...
FORECAST PATTERN STILL SHAPING UP AS EXPECTED THROUGH THE
SHORT TERM PERIOD AS AN UPPER LEVEL LOW CONTINUES TO APPROACH
NORTHEAST MONTANA. ASSOCIATED SURFACE TROUGH LYING ALONG WESTERN
EDGE OF FORECAST AREA. COLD FRONT STILL SCHEDULED TO PASS ON THROUGH
YET THIS EVENING IN GGW...AND LATER TONIGHT IN THE SOUTHEAST.
SPECIAL 18Z GGW SOUNDING NOT SHOWING THE GREATEST POTENTIAL FOR
SEVERE WEATHER...BUT WITH MORE TIME FOR ADDITIONAL HEATING
TODAY...STILL POSES A THREAT. SATELLITE ESTIMATED LIFTED INDEX
CONTINUES TO DROP WHILE PRECIPITABLE WATER VALUES AND CAPE
INCREASES. BEST CONVERGENCE SEEN IN THE EAST...AND WESTERN EDGE OF
THE FORECAST AREA NOT AS UNSTABLE SO SEVERE THREAT LESS THERE. AT
ANY RATE...WILL LEAVE A MENTION OF POSSIBLE SEVERE STORMS THROUGH
THE EVENING HOURS. LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN
STILL A POSSIBILITY.

LATER TONIGHT...STRONG SUBSIDENCE BEHIND SYSTEM SHOULD ALLOW THINGS
TO CLEAR OUT RATHER QUICKLY. HAVE TAPERED POPS AND ADJUSTED FORECAST
ACCORDINGLY. BY FRIDAY...SYSTEM BECOMES STACKED AND REMAINS CENTERED
IN CENTRAL SASKATCHEWAN. COOLER AIR CONTINUES TO WORK IN AND
TEMPERATURES WILL REMAIN BELOW AVERAGE IN THE 70S.

FOR FRIDAY...WARMER AIR BEGINS TO WORK BACK IN AS SYSTEM BEGINS TO
SLOWLY SHIFT EAST AND LIFT NORTH. MODELS HINTING THAT ANOTHER
SHORTWAVE MAY RESULT IN INCREASED INSTABILITY IN THE SOUTHEAST
CORNER EARLY FRIDAY MORNING THROUGH AFTERNOON AND LEFT SOME LOW POPS
TO COVER THIS. MODELS HAVE SHIFTED IT EAST...BUT RELUCTANT TO REMOVE
POPS COMPLETELY. JAZ

..LONG TERM...FRIDAY NIGHT THRU WEDNESDAY...
THE UPPER AIR TRANSITIONS INTO A PATTERN THAT IS VERY TYPICAL OF
MID-SUMMER AND USUALLY DOES TAKE PLACE THIS TIME OF YEAR. MODELS
SHOW THIS WEEKS UPPER LOW WILL SPLIT WITH ONE PART MOVING EAST OUT
OF THE AREA ACROSS SOUTHERN CANADA...THE OTHER PART BECOMES
STATIONARY AND WEAKENING ALONG THE OREGON COAST. THIS PUTS NE MT IN
A SW FLOW ALOFT...BUT WITH BUILDING 500 MB HEIGHTS. THERE WILL BE
WEAK SHORTWAVES AT LEAST...BUT IN THIS PATTERN AND TIME PERIOD
PREFER TO GO WITH A BROADBRUSH PATTERN OF ISOLATED THUNDERSTORMS
EACH DAY. EVENTUALLY...THE LOW ON THE OREGON COAST WEAKENS AND FILLS
AND IS REPLACED BY A DEEPER LOW FURTHER OFFSHORE. THIS ALLOWS THE
FLOW ALOFT TO TURN A LITTLE MORE WESTERLY LATE IN THE PERIOD AS A
LARGE SPRAWLING UPPER HIGH OVER THE SOUTHERN PART OF THE COUNTRY
EXPANDS WEST AND NORTH. MODELS ARE ALL QUITE CONSISTENT RUN TO RUN
AND WITH EACH OTHER WITH THESE IDEAS. THIS REDUCES THE THREAT OF
THUNDERSTORMS LATE IN THE PERIOD...BUT WILL PASS TO NEXT SHIFT FOR A
SECOND CLOSER LOOK BEFORE DROPPING DAY 6 AND 7 POPS.

500 MB HEIGHTS AVERAGE 580 DM...THICKNESSES IN LOW 570S WITH VERY
LITTLE CHANGE THRU THE PERIOD. THIS WILL PRODUCE HIGHS ABOUT
NORMAL...WHICH IS WELL INTO THE 80S. SURFACE PRESSURE GRADIENTS ARE
WEAK MOST OF THE TIME FOR GENERALLY LIGHT WINDS AS WELL. SIMONSEN

&&

.GGW WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 7, 5:56 AM MDT, 13 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
556 AM MDT WED JUL 7 2004

MTZ016>024-059>062-081200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-DANIELS-
EASTERN ROOSEVELT-GARFIELD-MCCONE-NORTHERN PHILLIPS-NORTHERN VALLEY-
PETROLEUM-RICHLAND-SHERIDAN-SOUTHWEST PHILLIPS-WESTERN ROOSEVELT-
556 AM MDT WED JUL 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA

.DAY ONE...
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING WITH
THE POTENTIAL FOR SOME THUNDERSTORMS TO BECOME SEVERE. FOR ADDITIONAL
INFORMATION...REFER TO GTFSPSGGW OR WWUS85 KGGW.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ025>027-081200-
DAWSON-PRAIRIE-WIBAUX-
556 AM MDT WED JUL 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA

.DAY ONE...
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING WITH
THE POTENTIAL FOR SOME THUNDERSTORMS TO BECOME SEVERE. FOR ADDITIONAL
INFORMATION...REFER TO GTFSPSGGW OR WWUS85 KGGW.

.DAYS TWO THROUGH SEVEN...
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN A
POSSIBILITY THURSDAY...WITH THE POTENTIAL FOR SOME THUNDERSTORMS TO
BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DNS

In the hours before

Local storm report, Jul 7, 6:51 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
651 PM MDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             11 N VIDA               47.99N 105.49W
07/07/2004  0.25 INCH        MCCONE             MT   TRAINED SPOTTER

            HEAVY RAIN AND 30 MPH WIND GUSTS

&&

ST
Local storm report, Jul 7, 7:18 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
718 PM MDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HEAVY RAIN       1 N RICHEY              47.64N 105.05W
07/07/2004  0.00 INCH        DAWSON             MT   TRAINED SPOTTER

            30 MPH WIND GUSTS

0648 PM     HAIL             RICHEY                  47.64N 105.07W
07/07/2004  0.25 INCH        DAWSON             MT   UNKNOWN

            0.55 INCH RAIN

&&

ST
Local storm report, Jul 7, 7:20 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
720 PM MDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0719 PM     LIGHTNING        9 S LINDSAY             47.08N 105.18W
07/07/2004                   DAWSON             MT   TRAINED SPOTTER

            45 MPH WIND GUSTS

&&

ST
Local storm report, Jul 7, 7:29 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
729 PM MDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0719 PM     TSTM WND GST     1 N RICHEY              47.64N 105.05W
07/07/2004  0 MPH            DAWSON             MT   TRAINED SPOTTER

            60 MPH WIND GUST WITH 1.50 INCH RAIN

&&

ST

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 6:59 PM MDTSevere Thunderstorm WarningGGWDawson61 min
Jul 7, 7:13 PM MDTSevere Thunderstorm WarningGGWRichland, Roosevelt62 min
Jul 7, 7:31 PM MDTSevere Thunderstorm WarningGGWPrairie44 min
Jul 7, 8:02 PM MDTSevere Thunderstorm WarningGGWDawson43 min
Jul 7, 8:12 PM MDTSevere Thunderstorm WarningGGWRichland48 min
Jul 7, 8:12 PM MDTSevere Thunderstorm WarningGGWRoosevelt63 min

Nearby

Flash Flood Warnings in Montana, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.